The FDA has raised its estimate of the number of people who may have died from allergic reactions to Chinese-produced batches of Heperin to 62 people. According to the Washington Post, 47 of the 62 deaths occurred from November through February. There have been 103 people who have died after receiving heparin, 62 of whom experienced an allergic reaction or a sudden drop in blood pressure. The other deaths showed no signs of allergic reaction.
FDA officials found that the Chinese batches of heparin were contaminated with a substance that chemically resembles heperin, but in fact was not. The difference was enough to cause allergic reactions in some people. The cheaper contaminant is thought to have come from pig cartilage, rather pig intestines, where heparin’s active ingredient is found.
China is the world’s largest producer of the raw ingredients found in heparin. The contaminated batches of the drug have caused much outcry from lawmakers and the public concerning drug-manufacturing in poorly regulated nations. This case has directly influenced the FDA in its decision to open an office in China.
Defective drugs cause an untold number of deaths every year. If you or someone you love have experienced an adverse reaction to a drug that has caused an injury, make certain that you contact a medical professional right away.